MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 100 3 STAGE WIRE GUIDED BALLOON

COOK ENDOSCOPY HERCULES 100 3 STAGE WIRE GUIDED BALLOON
Catalog Number HBDE-W-18-19-20
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Swelling/ Edema (4577)
Date of Event 01/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Continued from suspect medical devices: common name: dilator, esophageal.Product code: kcf.The investigation is currently in progress.A follow-up emdr will be sent following the completion of the investigation.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a hercules 100 3 stage wire guided balloon.The procedure went as intended and was completed with dilation being completed in three (3) incremental steps to achieve 20 mm of dilation.The balloon was used without any difficulty and worked appropriately both inflating and rapidly deflating throughout the case.There were not any areas of concern that were seen or discussed during or post case.One week after the procedure, the physician had a follow up with the patient who had developed severe supraglottic swelling above the dilation site.Additional information received from the physician states that he believed the balloon was inflated with water to the specified atm for 20 mm of dilation.There was no difficulty with access or advancing the endoscope.No negative pressure was applied to the balloon and we used a rigid endoscope through the mouth (not a flexible endoscope via a channel).No lubrication was used, but this was not a channeled insertion.The supraglottic swelling was treated with antibiotics, steroids, and intensive care unit (icu) observation.Airway symptoms started about five (5) days after surgery.Patient responded quickly.On his last exam, the swelling had significantly improved, but not resolved.The physician is uncertain if the cook device had anything to do with the supraglottic swelling as it was not in the surgical field during dilation.The physician stated that most likely the swelling was from the laryngoscope, however, in his years of practice as a primary laryngeal airway physician, he has not seen a similar complication in this particular circumstance.Due to the uncertainty and out of caution, a report is being sent as the cook device may have caused or contributed to the serious injury that occurred.A section of the device did not remain inside the patient¿s body.The patient required steroids, antibiotics, and observation in the intensive care unit due to supraglottic swelling that developed following the procedure.Other than the swelling and airway symptoms, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from suspect medical devices.Common name: dilator, esophageal.Product code: kcf.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.The user stated "the procedure went as intended and the balloons were used without any difficulty".A device failure was not identified in our review of the provided information.This event appears to be a clinical complication of the procedure.Prior to distribution, all hercules 100 3 stage wire guided balloons are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Additional Manufacturer Narrative
Continued from suspect medical devices common name: dilator, esophageal product code: kcf correction- the summary report designation is incorrect, the report is not a summary report.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.The user stated "the procedure went as intended and the balloons were used without any difficulty".A device failure was not identified in our review of the provided information.This event appears to be a clinical complication of the procedure.Prior to distribution, all hercules 100 3 stage wire guided balloons are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
HERCULES 100 3 STAGE WIRE GUIDED BALLOON
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key11398455
Report Number1037905-2021-00091
Device Sequence Number17276052
Product Code KCF
UDI-Device Identifier00827002352711
UDI-Public(01)00827002352711(17)230831(10)W4380877
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Catalogue NumberHBDE-W-18-19-20
Device Lot NumberW4380877
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer03/02/2021
04/01/2021
Initial Report FDA Received Date03/02/2021
Supplement Report FDA Received Date03/25/2021
04/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK SPHERE INFLATION DEVICE, CID-60-15; LARYNGOSCOPE, UNKNOWN MAKE OR MODEL
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;